Mississippi, 2012

Tornado and Flash Flooding in Mississippi, January 25 to 26, 2012

January 25 to 26, 2012 · NWS JAN · 5 events in 4 counties and zones

Thunderstorms developed in association with a cold front moving through the area. Some of these storms produced damaging winds, and one storm produced a tornado in Copiah County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Thunderstorms developed in association with a cold front moving through the area. Some of these storms produced damaging winds, and one storm produced a tornado in Copiah County. Some flash flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 25, 3:39 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 25, 3:39 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CST WED JAN 25 2012

.SHORT TERM...CONVECTION THAT DEVELOPED OVER SWRN ZONES THIS
AFTERNOON IN A REGION OF INCREASING CAPE AND GOOD AFTERNOON HEATING
WILL HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON AND EARLY
EVENING IF RESIDUAL CAPPING CAN BE ERODED. HOWEVER EARLIER AFTERNOON
CONVECTION WILL BE OVERSHADOWED AS AN INTENSE SQUALL LINE APPROACHES
FROM THE WEST. THE BRUNT OF THE SEVERE WEATHER RISK FOR THIS
AFTERNOON AND EVENING WILL OCCUR WITH THE SQUALL LINE AS IT MOVES
INTO AND ACROSS THE FORECAST AREA. THE BETTER RISK FOR SEVERE
STORMS...INCLUDING TORNADOES...WILL OCCUR ACROSS AREAS WEST OF I-55
IN A REGION OF INTENSE SHEAR ASSOCIATED WITH A STRONG LOW LEVEL JET
PUSHING WELL AHEAD OF A DEEP UPPER LOW SYSTEM. 0-1KM HELICITY VALUES
ASSOCIATED WITH THESE STORMS ARE RUNNING WELL ABOVE 200 UPSTREAM OF
US THIS AFTERNOON AND ALTHOUGH SHEAR WILL GRADUALLY RELAX WITH TIME
AS THE SURFACE LOW MOVES FARTHER EWD...THEY WILL REMAIN MORE THAN
SUFFICIENTLY STRONG FOR THE DEVELOPMENT OF TORNADIC STORMS AS THE
SQUALL LINE MOVES INTO OUR WRN ZONES. 60 DEGREE SURFACE DEWPOINTS
HAVE REACHED INTO ALL BUT NERN ZONES THIS AFTERNOON AND CAPE VALUES
WILL CONTINUE TO INCREASE AHEAD OF THE SURFACE BOUNDARY. TIMING OF
THE SQUALL LINE HAS BEEN A CHALLENGE CONSIDERING IT HAS BEEN RUNNING
AT LEAST 3 HOURS FASTER THAN THE LATEST MODEL SOLUTIONS. THE LINE OF
STORMS IS EXPECTED TO REACH THE MS RIVER BETWEEN 6-8 PM...THE EWD
PROGRESSION EXPECTED TO BEGIN TO SLOW A BIT THIS EVENING AS THE
SURFACE LOW UPSTREAM SLOWS AND BEGINS A MORE NELY PIVOT. THE SQUALL
LINE WILL CONTINUE TO TRACK EWD ACROSS THE REGION OVERNIGHT BUT
ASSOCIATED LOW LEVEL FORCING/DYNAMICS WILL DIMINISH. HOWEVER...A
CHANCE OF STRONG TO SEVERE CONVECTION WILL BE MAINTAINED E OF I-55
TONIGHT BEFORE THE LINE FALLS APART.

THE ASSOCIATED SURFACE BOUNDARY WILL BE DELAYED WHILE A SECOND LOBE
PIVOTS AROUND THE LOW CENTER AND WILL FINALLY MOVE INTO WRN ZONES
TOWARD SUNRISE THURSDAY. LOW LEVEL FLOW WILL REMAIN SWLY THROUGH
MOST OF THE DAY THURSDAY...THE AIR MASS REMAINING AT LEAST
MARGINALLY UNSTABLE ACROSS THE REGION. WITH A POCKET OF COLDER AIR
ALOFT ASSOCIATED WITH THE UPPER LOW MOVING IN DURING THE DAY WE WILL
KEEP A POTENTIAL FOR STRONG...POSSIBLY SEVERE...STORMS CAPABLE OF
HAIL OR GUSTY WINDS THROUGH THE AFTERNOON.

AS FAR AS LATER EVOLUTION OF THE UPPER LOW IS CONCERNED FOR THURSDAY
NIGHT...THE GFS AND EURO ARE IN DISAGREEMENT...THE EURO ADVERTISING
BETTER RAIN CHANCES ACROSS THE NORTH AS THE LOW OPENS AND PIVOTS TO
THE NE WHILE THE GFS PUSHES A STILL CLOSED LOW ACROSS SRN MS. WILL
BROAD BRUSH CHANCE OF SHOWERS...FEW TSTMS...ACROSS THE ENTIRE AREA
FOR NOW FOR THURSDAY EVENING...ENDING FROM THE WEST OVERNIGHT IN THE
WAKE OF THE UPPER TROUGH.

.LONG TERM...THERE ARE MODEL DIFFERENCES REGARDING INTERACTION
BETWEEN THE DEPARTING MID LEVEL TROUGH AND THE NORTHERN STREAM
FRIDAY WITH THE GFS BEING A SLOWER SOLUTION. ITS SOLUTION INDICATES
LINGERING RAIN CHANCES FOR THE I-59 CORRIDOR FRIDAY MORNING...BUT
WILL GO WITH THE FASTER MODEL CONSENSUS AND DRY FORECAST FOR
NOW...OTHERWISE EXPECT DRIER AND SLIGHTLY COOLER AIR WILL MOVE INTO
THE AREA FOR FRIDAY BEHIND THE FRONT.

GOING INTO THE WEEKEND...GLOBAL MODELS CONTINUE TO AGREE THAT
NORTHWEST FLOW WILL BRING DRY AND SEASONABLY COOL WEATHER TO THE
ARKLAMISS. SUNDAY/SUNDAY NIGHT STILL LOOKS TO BE THE COOLEST PERIOD
AND WHEN THE POLAR VORTEX WILL HAVE ITS GREATEST INFLUENCE...BUT
MODELS HAVE TRENDED SLIGHTLY LESS AMPLIFIED RESULTING IN MILDER
TEMPERATURES THAN PREVIOUSLY FORECAST. RAW MODEL GUIDANCE SUGGESTS
THERE WILL BE MORE OF A NORTH-SOUTH TEMPERATURE GRADIENT FOR SUNDAY
AFTERNOON THAN INDICATED BY MEX MOS AND HAVE ADJUSTED GUIDANCE
VALUES ACCORDINGLY. OTHERWISE...GUIDANCE VALUES ARE PRETTY
REASONABLE AND MADE ONLY MINOR TWEAKS.

FOR EARLY TO MID NEXT WEEK...THE OVERALL PATTERN WILL FLATTEN
RESULTING IN MODERATING TEMPERATURES AND INCREASING RETURN FLOW AS
HIGH PRESSURE SHIFTS EAST. WEAK SHORTWAVE TROUGHS IN THE FAST
FLOW COULD BRING INCREASING RAIN CHANCES AS WE GO INTO THE MIDDLE OF
NEXT WEEK...BUT NONE OF THESE WAVES LOOK OVERLY AMPLIFIED OR
SUPPORTIVE OF MUCH TSTM ACTIVITY. IN ANY CASE...JANUARY SHOULD END
AND FEBRUARY SHOULD BEGIN ON AN UNSEASONABLY MILD NOTE. /EC/

&&

.AVIATION...VFR CONDITIONS EXIST CURRENTLY BUT RAPID DEGRADATION IN
VIS/CIGS TO IFR AND LIFR CONDITIONS AT TIMES...WILL OCCUR FROM WEST
TO EAST AS A STRONG TO SEVERE THUNDERSTORM SQUALL LINE PUSHES
THROUGH THE REGION THIS AFTERNOON AND TONIGHT. EXTREME TURBULENCE
CAN BE EXPECTED INVOF LINE OF STORMS WITH 60 KT SFC WINDS POSSIBLE.
CLOUD TOPS WILL REACH TO NEAR 45KFT. THE SQUALL LINE WILL DIMINISH
IN STRENGTH THROUGH THE EARLY MORNING HOURS THURSDAY. FAR EAST AREAS
WILL HOLD VFR TO MVFR LONGEST THROUGH LATE EVENING BEFORE CIGS DROP
BELOW 1 KFT THROUGH THE EARLY MORNING HOURS THURSDAY. IFR TO MVFR
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH 18Z THURSDAY WITH
CONTINUED SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE REGION. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  72  43  62 /  88  63  37   9
MERIDIAN      61  73  47  66 /  72  79  35  12
VICKSBURG     59  72  40  59 /  94  54  36   5
HATTIESBURG   61  74  50  65 /  64  77  36  10
NATCHEZ       60  69  44  60 /  94  49  36   6
GREENVILLE    57  66  40  57 /  99  67  34   3
GREENWOOD     61  71  40  59 /  97  74  35   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/EC/ALLEN
Hazardous weather outlook, Jan 25, 1:28 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
128 PM CST WED JAN 25 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>043-047>049-053>055-059>063-261930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
128 PM CST WED JAN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST MISSISSIPPI... NORTHEAST
LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS AND INTO THURSDAY MORNING ALONG AND WEST
OF I-55 CORRIDOR. THE PRIMARY HAZARDS WILL BE DAMAGING STRAIGHT LINE
WINDS BUT QUARTER SIZED HAIL AND A FEW TORNADOES WILL ALSO BE
POSSIBLE.

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AHEAD OF A
SQUALL LINE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE WITH
THE SQUALL LINE AS IT PUSHES INTO THE AREA THIS EVENING AND MOVES
EASTWARD ACROSS THE REGION OVERNIGHT.

STRONG...POSSIBLY SEVERE...STORMS WILL BE POSSIBLE AGAIN THURSDAY
MORNING AND AFTERNOON WITH THE MAIN RISK BEING LARGE HAIL AND STRONG
WIND GUSTS. THE RISK WILL DIMINISH THROUGH THE EVENING HOURS THURSDAY
AS THE LOW PRESSURE SYSTEM PUSHES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY AND THURSDAY.

MSZ028>033-037>039-044>046-050>052-056>058-064>066-072>074-261930-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-
CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
128 PM CST WED JAN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT THROUGH
THURSDAY AFTERNOON. A LINE OF THUNDERSTORMS WILL SHIFT ACROSS THE
REGION TONIGHT THROUGH MID-DAY THURSDAY. THE PRIMARY HAZARDS AT THAT
TIME WILL BE DAMAGING STRAIGHT LINE WINDS BUT HAIL AND ONE OR TWO
TORNADOES CAN NOT BE RULED OUT. THE RISK OF TORNADOES WILL DIMINISH
BY THE AFTERNOON BUT STRONG...POSSIBLY SEVERE...STORMS CAPABLE OF
DIME TO QUARTER SIZE HAIL WILL POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY AND THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN/03

In the hours before

Special weather statement, Jan 25, 3:42 PM CST, 2 hours 43 minutes before
LAZ024-026-252225-
CONCORDIA LA-CATAHOULA LA-
342 PM CST WED JAN 25 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CST WED JAN 25 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 20 MILES WEST OF AIMWELL TO 39 MILES SOUTHWEST
OF LARTO AT 342 PM CST...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

THESE STORMS COULD BECOME SEVERE RAPIDLY. PEOPLE IN CATAHOULA AND
WEST CENTRAL CONCORDIA PARISHES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3131 9201 3185 9201 3185 9174 3122 9175
      3122 9179 3126 9183 3129 9191 3128 9194
      3125 9193 3124 9191 3122 9192 3123 9196
      3122 9199 3128 9203
TIME...MOT...LOC 2142Z 269DEG 27KT 3176 9230 3135 9229
          3099 9235

BK
Local storm report, Jan 25, 3:45 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     2 NE MARION             32.45N 88.62W
01/23/2012                   LAUDERDALE         MS   EMERGENCY MNGR

            MOBILE HOME DAMAGED AND TREES AND POWERLINES DOWN ON SAM
            LACKEY ROAD. UPDATE FROM EMERGENCY MANAGER...A FEW TREES
            WERE SNAPPED AND UPROOTED AND THERE WAS SHINGLE DAMAGE TO
            BOTH A MOBILE HOME AND SINGLE FAMILY HOME ROOF.

&&

SWILKINS

The radar

The Jackson/Brandon,MS radar (KDGX), 86 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
January 25, 6:25 PM CST
Where
Lincoln County, 2.07 mi S of New Sight
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.620, -90.450

Power lines were blown down along New Sight Drive.

Tornado, Copiah

When
January 25, 6:49 PM CST to 6:56 PM CST
Where
Copiah County, 3.59 mi E of Stronghope to 2 mi SW of Rockport
Rating
EF1
Path length
3.08 mi
Path width
350 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.740, -90.220

Trees were snapped and uprooted and one fell across a power line snapping the pole. Part of the tin roof of a barn was damaged also. Maximum wind speeds were estimated at 90 mph.

Hail, Copiah

When
January 25, 7:00 PM CST
Where
Copiah County, 0.91 mi SE of Rockport
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.790, -90.160

A wall cloud was also reported in the area.

Flash Flood, Forrest

When
January 26, 8:30 AM CST to 9:00 AM CST
Where
Forrest County, 1.42 mi W of Maybank to 3.8 mi W of Bonhomie
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.422, -89.404

Several roads and intersections were inundated with water, including portions of Highway 49.

Flash Flood, Jones

When
January 26, 9:30 AM CST to 10:00 AM CST
Where
Jones County, 0.85 mi NNE of (Lul)hesler Fld Laur to 2.02 mi WNW of Hoy
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.682, -89.167

Street flooding was reported around Laurel. Portions of Interstate 59 were covered with water for a short period of time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357489, 357492, 357491, 357493, 357494.